Georgia, 2006

Hail in Georgia, April 2, 2006

April 2, 2006 · NWS FFC · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 2, 1:45 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 2, 1:45 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
245 PM EDT SUN APR 2 2006

.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)
WEAK BOUNDARY ORIENTED ROUGHLY NORTHWEST TO SOUTHEAST ACROSS
PORTIONS OF NORTHEAST GEORGIA WILL LIKELY BE THE FOCUSING
MECHANISM FOR CONVECTIVE DEVELOPMENT THIS EVENING. MODIFIED
SOUNDING GIVES CAPES NEAR 2000 J/KG AND LAPS ANALYSIS HAS LIS
NEAR -6 TO -7C ALREADY THIS AFTERNOON. MINOR CONVECTION MANAGED TO
MAKE ITS WAY ACROSS SOUTHERN TENNESSEE AND AT THIS TIME IS SLIDING
DOWN THE WARM FRONT IN NORTHEASTERN GEORGIA. ACROSS THE REST OF
THE STATE...LACK OF DEEP SHEAR WILL LIKELY RESULT IN ONLY MARGINAL
SEVERE LEVELS FOR ANY STORM THAT MIGHT DEVELOP...BUT IN THE
VICINITY OF THE WARM FRONT...INCREASED SHEAR MAY GIVE MORE
POTENTIAL FOR SEVERE THUNDERSTORMS. EITHER WAY...SEVERE POTENTIAL
IS STILL ONLY ISOLATED FOR THIS EVENING.

SECOND ROUND OF THUNDERSTORMS SHOULD MOVE THROUGH EARLY MONDAY AS
THE UPPER SYSTEM BEGINS TO ACTUALLY SWING THROUGH. WITH MORE UPPER
SUPPORT...INCLUDING THE POSSIBILITY OF BRIEFLY FAVORABLE JET
CONFIGURATION AND PVA ALONG WITH STRONGER WINDS ALOFT...STORMS MAY
BECOME MORE ORGANIZED. HOWEVER...LACK OF SURFACE HEATING WILL
LIMIT INSTABILITY...WITH CAPES BACK DOWN BELOW 1000 J/KG. THE LAST
HURRAH OF THE SYSTEM WOULD BE MONDAY MIDDAY AS IT EXITS...IF THERE
IS ENOUGH SUNSHINE TO PRODUCE SOME SURFACE INSTABILITY...STORMS
MAY GET GOING ENOUGH TO GIVE US ONE LAST PUNCH. THUS...HAVE KEPT
HIGH CHANCE POPS IN THROUGH MONDAY MORNING...AND CHANCE POPS IN
THROUGH MONDAY AFTERNOON.

VERY TIGHT GRADIENT REMAINS MONDAY AFTERNOON AS COLD FRONT EXITS
THE STATE WITH 40KT WINDS PROGGED AT 850 MB. UNDER CONFLUENT
NORTHWESTERLY FLOW ALOFT AS UPPER RIDGE BEGINS TO BUILD IN...THOSE
WINDS SHOULD EASILY MIX DOWN. THUS...HAVE ISSUED A WIND ADVISORY
FOR THE NORTHEAST MOUNTAINS FOR MONDAY AFTERNOON. LATER SHIFT CAN
DECIDE IF THE ADVISORY NEEDS TO BE EXTENDED IN TIME OR SPACE.

SHOULD SEE A PRETTY MARKED CHANGE IN HIGHS FROM TODAY THROUGH
TUESDAY. MOST AREAS ARE ALREADY IN THE 80S AT AFD TIME TODAY. HIGHS
MONDAY WILL DEPEND ON EXACT LOCATION OF THE FRONT...BUT STILL EXPECT
LOW 80S FOR A GOOD PORTION OF THE STATE GIVEN ENOUGH SUN. AFTER
THE FRONT MOVES THROUGH...A 7-10 DEGREE DROP IS EXPECTED FOR
TUESDAY...WITH HIGHS MID 60S TO LOWER 70S. DID NOT GO AS LOW AS
MOS PROGGED FOR MONDAY OR TUESDAY NIGHT. WITH 50S AND 60S TONIGHT
THOUGH...THE 40S FOR MONDAY NIGHT WITH NORTHERLY SURFACE FLOW AND
A SIGNIFICANT THETA-E TROUGH WILL BE A SIGNIFICANT CHANGE. KEPT
UPPER 30S TUESDAY NIGHT RATHER THAN LOW- MID 30S EVEN WITH A
WEAKENING GRADIENT...THIS SEEMS TO BE IN AGREEMENT WITH
SURROUNDING OFFICES.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
THE 12Z GFS HAS APPARENTLY SLOWED DOWN IN THE EXTENDED FROM THE
PREVIOUS RUNS AND COME IN LINE WITH THE 00Z ECMWF. EARLIER RUNS OF
THE GFS SEEMED TO WANT TO PHASE THE PLAINS LOW BY LATE WEEK WITH
THE EASTERN CANADA LOW...BUT THE 12Z RUN HAS HELD THE LOW BACK A
LITTLE. THIS WILL ALLOW THE UPPER RIDGE TO BUILD A LITTLE MORE
AHEAD OF THE LOW...BRINGING MORE OF A WARM-UP TO THE SOUTHEAST BY
THE WEEKEND WITH INCREASED RETURN FLOW ON THE BACKSIDE OF THE
SURFACE HIGH. ENOUGH MOISTURE IS ASSOCIATED WITH THE WARM FRONT
AHEAD OF THE LOW THAT POPS RETURN TO THE EXTENDED IN NORTH GEORGIA
BY THURSDAY AND HANG AROUND TILL THE COLD FRONT CLEARS ON
SUNDAY. EXPECT A GENERAL WARMING TREND UNTIL THE FRONT MOVES
THROUGH...THEN TEMPS SHOULD LEVEL OFF BY THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         62  76  46  67 /  30  30   5   5
ATHENS          62  79  45  71 /  30  30  10   5
GAINESVILLE     62  77  44  69 /  40  40  10   5
ROME            59  77  42  70 /  40  30   5   5
COLUMBUS        63  82  50  72 /  20  20   5   5
MACON           58  83  47  73 /  20  20   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 2 PM TO 8 PM EDT MONDAY FOR DAWSON...FANNIN...
GILMER...LUMPKIN...PICKENS...TOWNS...UNION...WHITE.

&&

TDP
Hazardous weather outlook, Apr 2, 11:13 AM EST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1213 PM EDT SUN APR 2 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-031615-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
1213 PM EDT SUN APR 2 2006

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY ACROSS NORTH GEORGIA WILL DRIFT NORTH TODAY AS A
SERIES OF WEAK UPPER LEVEL DISTURBANCES MOVE ACROSS THE SOUTHEAST
UNITED STATES.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE LARGE HAIL...DAMAGING WINDS...AND CLOUD
TO GROUND LIGHTNING...MAINLY BETWEEN NOON AND 8 PM.

.DISCUSSION...
AN AREA OF SHOWERS AND THUNDERSTORMS OVER PORTIONS OF NORTHERN
ALABAMA AND NORTH GEORGIA WILL MOVE EAST AND THEN SOUTHEAST ACROSS
GEORGIA DURING THE AFTERNOON. THE THUNDSTORMS WILL ENCOUNTERS
INCREASINGLY UNSTABLE AIR OVER GEORGIA THIS AFTERNOON. CAPES WILL
INCREASE TO 1000 TO 2000 ACROSS THE REGION THIS AFTERNOON ALONG
WITH LIFTED INDICES DROPPING TO MINUS 2 TO MINUS 5. THEREFORE
THERE EXISTS THE POTENTIAL FOR A FEW OF THESE THUNDERSTORMS TO
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THE BEST TIME
FOR THE SEVERE THUNDERSTORMS WILL BE BETWEEN NOON AND 8 PM.

AS THIS COMPLEX OF THUNDERSTORMS EXITS THE STATE...ANOTHER WAVE OF
THUNDERSTORMS WILL BE GETTING ORGANIZED OVER THE TENNESSEE VALLEY
AND THEN MOVE INTO GEORGIA AFTER MIDNIGHT TONIGHT. ALTHOUGH THE
ATMOSPHERE OVER GEORGIA WILL BE MODERATELY UNSTABLE...SEVERE
THUNDERSTORMS ARE NOT EXPECTED WITH THIS SECOND WAVE OF
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY...AND THEN AGAIN ON
FRIDAY AND SATURDAY. HAZARDOUS WEATHER IS NOT EXPECTED TUESDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND EVENING.

The radar

The Atlanta radar (KFFC), 95 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Forsyth

When
April 2, 3:53 PM EST to 4:00 PM EST
Where
Forsyth County, 4 mi NNW of Big Creek
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.167, -84.217

The public reported penny-sized hail near Georgia Highway 9.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502827.